Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Having unipolar. Taking serequel, nardil and pericyazine. Is there any side effects and weight gain due to this medication?

User rating for this question
Very Good
Answered by

Practicing since : 2008
Answered : 1197 Questions
Thank you. I have been on Serequel for about 2 weeks in the treatment of unipolar for which I have been on Nardil and pericyazine
e for many years. I recently ceased the peri. What are the side effects..... I am concerned about weight gain and also I have heard that some medications can cause sinus and throat infections - is this valid. It is certainly helping me sleep instea of Tomazapam. And I have felt better than I have for a long time. Do the good effects outweigh the bad, and how much weight can I expect to gain - I have gained almost 2 kg up til now... Thanks for listening I am 72 and female
Posted Tue, 20 Aug 2013 in Mental Health
Answered by Dr. Anjana Rao Kavoor 14 hours later
Thanks for writing in.

Coming to your first query connecting Seroquel (quetiapine). Research has been done in studying weight gain in patient taking Seroquel and the results are are follows.

Out of 0000 patients taking Seroquel, 3,570 people (5.59%) have Weight Gain.
Further 11.20% of patients have weight gain in the first month starting Seroquel treatment.
In these 3570 people, 64.73% are females.
About 9.96% of those who have weight gain are above 60 years of age (your age group).
Almost 50% of patients report moderate weight gain.
In 20% of patients, the weight gain is reversed after stopping Seroquel.

Following are Seroquel side effects in women from data collected in last 15 years (in decreasing occurrence):

(1) Diabetes mellitus: 15,243 reports.
(2) Type 2 diabetes mellitus: 13,039 reports.
(3) Insomnia: 6,856 reports.
(4) Weight increased: 5,961 reports.
(5) Drug dose omission: 5,949 reports.
(6) Blood cholesterol increased: 5,706 reports.
(7) Pancreatitis: 5,109 reports.
(8) Obesity: 4,473 reports.
(9) Depression: 4,284 reports.
(10) Diabetes mellitus inadequate control: 3,565 reports.

As the medicine alters the metabolism of the body differently in each patient it is difficult to predict the exact increase in body weight. Weight gain is moderate in half of the patients taking Seroquel while it most severe in 12.96% patients. You may record your weight on a weekly basis and discuss that with your doctor. You need to know how much weight gain is there is 2 or 3 months to know if its moderate or more than that.

Coming to medications causing sinus and throat infections, any of the antipsychotics may rarely cause reduction in the white blood cell count (the infection fighting cells). This effect is usually temporary and no cause for concern. In some cases the body will stop producing white blood cells (agranulocytosis), which is a serious cause for concern. This usually occurs in the first few weeks of treatment. Symptoms include a high fever with listlessness or tiredness, a painfully inflamed mouth, a sore throat, and swollen lymph nodes. If this occurs see a doctor immediately.

Hope your queries are answered.
Should there be any further queries, please feel free to write back.

Wishing you good health

Dr A Rao Kavoor
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor